Vyvanse And Stuttering? Tourette's? Scared Mama!
Originally asked by Community Member mamak
Vyvanse And Stuttering? Tourette’s? Scared Mama!
I am so worried about my 11 year old son, who happens to live with his father, who gives me very little information about our son and any treatments he receives. He began stuttering as a child and began speech therapy at the age of 3. We were told his speech problem was closer to “cluttering” rather than “stuttering”. At 4 1/2 it was all but a forgotten problem, except when he was really excited or overly upset, and was completely manageable. Almost 2 years ago, his father and I separated and divorced. I moved out of the house and 3 days later, his father’s girlfriend moved in! This upset my son to the point that the stuttering came back, quite significantly, but not near as bad as it is now! Last year, his father took him to a child psychiatrist, and he was diagnosed with ADD and was put on Vyvanse. I was never in agreement with the medication or the diagnosis, but had no say in the matter! My ex took our son off his medication for the summer and I noticed just yesterday, that the stuttering is now so bad that he can barely get a word out!!! He trips over almost every word, squeezes his eyes, and nods his head a lot. I don’t know if this could be a mild form of tourette’s or if coming off the Vyvanse has caused his stuttering to become out of control or what is happening to him! There is a lot of tension in the home he lives in, and I know stress can have a lot of effects. This is breaking my heart because he won’t talk to his friends (due to embarassment) and he is constantly picked on by a step sibling at home for stumbling over his words! He is starting middle school this year and I am concerned he will be traumatized by the other children picking on him! Please help me! I just don’t know what to do! Could this be a side effect of the medication? Could it be worsening because he stopped the Vyvanse cold turkey? Could he indeed be suffering from a mild case of Tourette’s? I just don’t know, and like I said, I am limited when it comes to his treatment. His father won’t hear anything I have to say, or even share with me what the doctor’s say! In my opinion, he seems high as a kite, while taking the Vyvanse! He chews his nails until they bleed, he fidgets, displays facial tics, he never stops talking, he lost over 25 pounds in the first 2 months on the meds, and he seems very agitated when he is coming down! I am begging for any advice/help you can offer! Thank you!
Thank you for your question and welcome to ADHDCentral.com.
I am sorry your son is having such a difficult time right now.
Tourettes syndrome often becomes noticeable between the ages of 7 and 10 and can worsen during the teen years. There is medications doctors can prescribe to help lessen the tics, although there is no medication that will cure or completely get rid of tics caused by Tourettes.
There has been a great deal of debate about the role amphetamine (or all stimulant) medications play in tics. Some recent research indicates these medications do not cause tics, but may, in some people make tics worse.
Most people with Tourettes (about 90%) have a second disorder, 60 percent have ADHD so it is common for someone to have both ADHD and Tourettes syndrome.
I would imagine you have a custody order and wonder if you could not go back to court and request access to your son’s doctors, that way you would be able to speak directly to the doctor for more information as well as being involved in the medical decisions.
For more information
I hope this helps
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: Eileen Bailey